Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 72, NWS Wilmington, OH

April 30, 2012Auglaize County, Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 30, 2012, 6:53 PM EDT for Auglaize County, Mercer County, Ohio. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2012, 6:53 PM EDT (22:53 UTC)
Expired
Apr 30, 2012, 7:30 PM EDT
In force
37 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Auglaize County, OH, Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 141 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:53 PM EDTTSTM WND DMG3 Ene Celina, OH5 ELECTRIC POLES DOWN ON SR197. ALSO A COUPLE TREES DOWN NICHOLSON DR JUST ALONG GRAND LAKE SAINT MARYS. TIME ESTIMATED FROM RADAR.
Apr 30, 7:03 PM EDTTSTM WND DMG1 Nw St. Marys, OHLARGE LIMB AND TOP OF TREE DOWNED NORTH OF ROUTE 33 ALONG MEYER BARBER ROAD AND ALONG LAMBERT ROAD.
Apr 30, 7:04 PM EDTTSTM WND DMG2 N St. Marys, OHLARGE TREE DOWN ALONG SR116. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 6:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS51 KILN 302253
SVRILN
OHC011-107-302330-
/O.NEW.KILN.SV.W.0072.120430T2253Z-120430T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
653 PM EDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AUGLAIZE COUNTY IN WEST CENTRAL OHIO...
  NORTHEASTERN MERCER COUNTY IN WEST CENTRAL OHIO...

* UNTIL 730 PM EDT.

* AT 651 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
  LOCATED NEAR CELINA...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. MARYS...
  CRIDERSVILLE...

IN ADDITION...NEPTUNE...MENDON...STATE ROUTE 116 AT STATE ROUTE
197...KOSSUTH AND BUCKLAND ARE NEAR THE PATH OF THIS SEVERE
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
TUESDAY MORNING FOR SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY
AND SOUTHWESTERN OHIO.

&&

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8411
      4065 8410 4065 8407 4064 8407 4048 8455
      4062 8466 4072 8445
TIME...MOT...LOC 2253Z 241DEG 30KT 4057 8453

$$

KURZ
2 follow-up statements
298 
WWUS51 KILN 302307
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
707 PM EDT MON APR 30 2012

OHC011-107-302330-
/O.CON.KILN.SV.W.0072.000000T0000Z-120430T2330Z/
AUGLAIZE OH-MERCER OH-
707 PM EDT MON APR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN MERCER AND NORTHWESTERN AUGLAIZE COUNTIES...

AT 705 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS 
STORM WAS LOCATED NEAR STATE ROUTE 116 AT STATE ROUTE 197...MOVING 
NORTHEAST AT 35 MPH. LAW ENFORCEMENT REPORTED DAMAGE TO A BARN 
AROUND 650 PM JUST WEST OF CELINA.

LOCATIONS IMPACTED INCLUDE...
CRIDERSVILLE.

IN ADDITION...KOSSUTH AND BUCKLAND ARE NEAR THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8411
      4065 8410 4065 8407 4064 8407 4048 8455
      4062 8466 4072 8445
TIME...MOT...LOC 2307Z 241DEG 30KT 4063 8440

$$
ASL
518 
WWUS51 KILN 302326
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
726 PM EDT MON APR 30 2012

OHC011-107-302336-
/O.EXP.KILN.SV.W.0072.000000T0000Z-120430T2330Z/
AUGLAIZE OH-MERCER OH-
726 PM EDT MON APR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER AND
NORTHWESTERN AUGLAIZE COUNTIES WILL EXPIRE AT 730 PM EDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8411
      4065 8410 4065 8407 4064 8407 4048 8455
      4062 8466 4072 8445
TIME...MOT...LOC 2326Z 241DEG 30KT 4071 8422

$$
ASL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:34 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 3:34 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT MON APR 30 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK COLD FRONT TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS OUR AREA THIS EVENING AND
TONIGHT. ADDITIONAL DISTURBANCES WILL CONTINUE TO MOVE
INTERMITTENTLY ACROSS OUR AREA FOR THE REST OF THE
WEEK...CONTINUING A CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE USED A BLEND OF THE NAM...CMC REGIONAL...AND ARW FOR THE
TIMING OF THE ONSET OF PRECIPITATION THIS EVENING.

A DISTURBANCE MOVING OUT OF THE PLAINS IS INTERACTING WITH A
MODERATELY UNSTABLE AIRMASS WEST OF OUR AREA THIS AFTERNOON. THIS IS
INITIATING THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS ILLINOIS/INDIANA/WESTERN KENTUCKY. STRONG UNIDIRECTIONAL
DEEP LAYER SHEER WILL HELP TO ORGANIZE THESE STORMS...MOST LIKELY
INTO AN MCS...AS IT MOVES EASTWARD TOWARD THE OHIO VALLEY. A FEW
ISOLATED STRONG TO SEVERE CELLS MAY ALSO POP UP OUT AHEAD OF THE
MAIN AREA OF CONVECTION LATE THIS AFTERNOON.

AS THE CONVECTION SPREADS RAPIDLY EAST ACROSS OUR AREA LATER THIS
EVENING...THE MAIN THREAT FOR SEVERE WEATHER WILL BE DAMAGING
WINDS AND LARGE HAIL. HOWEVER...CANNOT RULE OUT A BRIEF...ISOLATED
TORNADO.

MOST HI RES AND REGIONAL MODELS ARE NOW INDICATING THAT THIS
COMPLEX OF STORMS WILL PROGRESS FAIRLY QUICKLY EASTWARD...POSSIBLY
LEAVING OUR FORECAST AREA CONVECTION FREE JUST A COUPLE HOURS
AFTER MIDNIGHT TONIGHT. HAVE FORECAST CATEGORICAL POPS WEST TO
EAST...WITH THUNDERSTORMS BETWEEN 23Z AND 04Z...DECREASING THEM
RAPIDLY THEREAFTER. FOR THE REMAINDER OF THE OVERNIGHT...HAVE KEPT
CHANCE POPS SOUTH WHERE A TRAILING BOUNDARY MAY LINGER OVERNIGHT.
SLIGHT CHANCES FOR PRECIPITATION ACROSS THE NORTH WERE ALSO
MENTIONED...AS POSSIBLE SHOWERS COULD DEVELOP BEHIND THE
DEPARTING MCS. RAIN COOLED OVERNIGHT LOWS IN A WARM AIRMASS WILL
RANGE FROM THE MIDDLE 50S ACROSS THE NORTH...TO THE LOW 60S ACROSS
THE SOUTH. IF SOME CLEARING OCCURS BEHIND CONVECTION LATE
TONIGHT...TEMPERATURES COULD DROP A FEW DEGREES MORE THAN
FORECAST...WITH FOG DEVELOPMENT BECOMING POSSIBLE AT THAT POINT.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
THERE WILL LIKELY BE A LULL IN SHOWER ACTIVITY ACROSS THE AREA TO
START OFF TUESDAY. HOWEVER...WITH ANOTHER WEAK DISTURBANCE POISED
TO PUSH ACROSS THE AREA LATER ON TUESDAY...SHOWERS AND
THUNDERSTORMS WILL ONCE AGAIN BECOME POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS. WITH SOME SUNSHINE ANTICIPATED TO
START OFF THE DAY...TEMPERATURES SHOULD RISE TO WELL ABOVE SEASONAL
AVERAGES...WITH UPPER 70S TO LOW 80S POSSIBLE. THIS NEXT WEAK
DISTURBANCE WILL MOVE EAST OF OUR AREA TUESDAY NIGHT. HAVE
FORECAST A GRADUAL DECREASE IN POPS OVERNIGHT TO REFLECT THIS.
THE WARM AIRMASS WILL REMAIN IN PLACE TUESDAY NIGHT...WITH 60S
EXPECTED AREA-WIDE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SHORT WAVE ENERGY WILL BE PUSHING EAST OF THE AREA AT THE START OF
THE PERIOD AND THIS SHOULD LEAD TO A DECREASING CHANCE OF
SHOWERS/THUNDERSTORMS THROUGH WEDNESDAY MORNING. MID LEVEL RIDGING
WILL THEN BUILD INTO THE REGION THROUGH THURSDAY. THIS WILL LEAD TO
RISING HEIGHTS AND 8H TEMPS PUSHING UP INTO THE 16 TO 18 DEGREE
CELSIUS RANGE BY THURSDAY AFTERNOON. AS A RESULT...EXPECT A DECENT
WARM UP THROUGH MID WEEK WITH HIGHS BOTH WEDNESDAY AND THURSDAY WELL
INTO THE 80S.

SOME MODEL DIFFERENCES THEN EXIST WITH HOW FAST/HOW MUCH THE RIDGE
WILL BREAK DOWN THROUGH THE END OF THE WEEK AND AS A RESULT...THE
TIMING AND PLACEMENT OF A COLD FRONT THAT MAY SAG DOWN INTO THE
AREA. THE 30.00Z ECMWF WAS THE SLOWEST WITH THIS AND A QUICK LOOK AT
THE 30.12Z ECMWF LOOKS LIKE IT IS EVEN SLOWER AND STRONGER WITH THE
RIDGE. BASED ON THESE TRENDS...WILL SLOW DOWN THE ONSET OF PCPN
THURSDAY NIGHT INTO FRIDAY. WILL THEN ALLOW FOR THE FRONT TO PUSH
DOWN INTO THE AREA THROUGH THE END OF THE WEEK...BUT BASED ON THE
LATEST ECMWF...NOT SURE HOW FAR IT WILL ACTUALLY GET. WILL THEREFORE
LINGER AT LEAST LOW POPS ALL THE WAY INTO SUNDAY. THE 30.12Z GFS IS
BRINGING CONSIDERABLY COOLER TEMPERATURES BEHIND THE FRONT THIS
WEEKEND BUT AGAIN...THE ECMWF IS TRENDING SLOWER/WARMER. WILL GO
AHEAD AND TAKE A BLEND OF THE TWO WITH MORE OF AN EMPHASIS TOWARD
THE WARMER ECMWF THROUGH EARLY NEXT WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTION WILL ARRIVE LATE THIS AFTERNOON AHEAD OF LOW PRESSURE
MOVING TO NORTHERN INDIANA. IN ADDITION TO WIND GUSTS OVER 20
KNOTS...THERE WILL BE THUNDERSTORMS IN THE AREA...WITH MVFR
CEILINGS DEVELOPING TONIGHT IN THE WAKE OF THE CONVECTION. THOUGH
ISOLATED CELLS MAY POP UP EARLY THIS AFTERNOON IN THE UNSTABLE
AIRMASS WELL AHEAD OF THE LOW...IT APPEARS THAT THE BULK OF THE
CONVECTION WILL OCCUR WHEN BETTER FORCING MOVES IN BETWEEN 21Z AND
03Z. WITH THUNDERSTORMS YET TO FORM...EXACT TIMING IS UNCERTAIN SO
KEPT VCTS IN THE FORECAST. VFR CONDITIONS WILL RETURN TUESDAY AS
WEAK HIGH PRESSURE BUILDS IN.

OUTLOOK...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Apr 30, 3:59 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT MON APR 30 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
359 PM EDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS EVENING AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE REGION THIS
EVENING AND INTO THE OVERNIGHT HOURS. A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL AS THE
PRIMARY THREATS. HEAVY RAIN WILL ALSO BE POSSIBLE IN SOME OF THE
STRONGER STORMS WHICH MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TUESDAY
THROUGH WEDNESDAY. IF THUNDERSTORMS TRACK OVER THE SAME AREA ON
MULTIPLE OCCASIONS...THEN FLOODING WILL BE A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO THE
OVERNIGHT HOURS.

In the hours before

Special weather statement, Apr 30, 6:04 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT MON APR 30 2012

INZ050-058-059-OHZ034-035-042-043-051-060-302300-
UNION IN-FAYETTE IN-WAYNE IN-AUGLAIZE OH-DARKE OH-MERCER OH-MIAMI OH-
PREBLE OH-SHELBY OH-
604 PM EDT MON APR 30 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SHELBY...
PREBLE...NORTHWESTERN MIAMI...MERCER...DARKE...WESTERN AUGLAIZE...
WAYNE...NORTHERN FAYETTE AND NORTHERN UNION COUNTIES THROUGH 700 PM
EDT...

AT 600 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 24 MILES NORTHWEST OF CHATTANOOGA TO 23 MILES
NORTHWEST OF FRANKLIN TO 33 MILES WEST OF BENTONVILLE...MOVING EAST
AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN...DUBLIN...
FORT RECOVERY...ROCKFORD...CAMBRIDGE CITY...RICHMOND...FOUNTAIN
CITY...CONNERSVILLE...CENTERVILLE...WAPAKONETA...VERSAILLES AND UNION
CITY.

ALSO...FRANKLIN...CHATTANOOGA...ECONOMY...WABASH...MOUNT AUBURN...
BENTONVILLE...NORTH DAYTON AND JACKSONBURG ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8413
      4009 8439 3965 8464 3964 8531 3979 8531
      3980 8523 4001 8520 4001 8482 4073 8481
      4073 8446

ASL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:48 AM EDTSpecial Weather StatementILNAuglaize27 min
Apr 30, 6:04 PM EDTSpecial Weather StatementILNAuglaize, Darke, Mercer, Preble56 min
Apr 30, 7:00 PM EDTSpecial Weather StatementILNPreble60 min
Apr 30, 7:18 PM EDTSpecial Weather StatementILNDarke, Miami, Shelby42 min
Apr 30, 7:32 PM EDTSevere Thunderstorm WarningILNChampaign, Miami, Shelby28 min
Apr 30, 7:55 PM EDTSpecial Weather StatementILNChampaign, Clark, Delaware, Greene, Hardin, Logan and 6 more65 min
Apr 30, 7:59 PM EDTSpecial Weather StatementILNButler, Clermont, Clinton, Hamilton, Warren61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.